0
Summaries for Patients |

Telithromycin: A Possible Cause of Severe Liver Damage? FREE

[+] Article and Author Information

The summary below is from the full report titled “Brief Communication: Severe Hepatotoxicity of Telithromycin: Three Case Reports and Literature Review.” It is in the 21 March 2006 issue of Annals of Internal Medicine (volume 144, pages 415-420). The authors are K.D. Clay, J.S. Hanson, S.D. Pope, R.W. Rissmiller, P.P. Purdum III, and P.M. Banks.


Ann Intern Med. 2006;144(6):I-42. doi:10.7326/0003-4819-144-6-200503210-00122
Text Size: A A A

What is the problem and what is known about it so far?

Drugs are a common cause of liver damage. Companies that test new drugs often check liver enzyme levels to see if a new drug causes liver damage. Telithromycin, a new antibiotic, was approved in 2004 for the treatment of sinus and respiratory infections. In testing before approval, telithromycin caused liver enzyme elevations in very few people. It was as safe and effective as other antibiotics.

Why did the researchers do this particular study?

The researchers observed severe liver damage in young, healthy people taking telithromycin. They wanted to see if telithromycin caused the damage. They also wanted to review other reports of liver damage before and since the drug was approved for use.

Who was studied?

3 patients who started taking telithromycin just before they developed severe liver damage.

How was the study done?

The authors reviewed the patients' medical information and reports of telithromycin and liver damage in the medical literature and in reports to the U.S. Food and Drug Administration. They asked the maker of the drug to provide information from drug testing.

What did the researchers find?

A healthy 46-year-old man developed jaundice and liver enzyme elevations soon after starting telithromycin therapy. He improved after the drug was withdrawn. A 51-year-old healthy woman developed jaundice and enzyme elevations the week after starting telithromycin. Her condition worsened, and she required liver transplantation to survive. Examination of her liver suggested drug-related liver failure. A 26-year-old man who drank alcohol regularly developed jaundice, fever, and gastrointestinal bleeding the week after starting telithromycin therapy. His condition quickly worsened, and he died. Examination of his liver also suggested drug-related liver failure. In a review of available information, the authors found that telithromycin was a known cause of mild liver enzyme elevations. However, there was no evidence that telithromycin caused mild elevations more often than other antibiotics. There were also no reported cases of elevations or liver damage as serious as those in the 3 patients.

What were the limitations of the study?

The authors cannot prove that telithromycin caused the episodes of liver damage they observed. Alcohol, other drugs, and unknown factors may have contributed.

What are the implications of the study?

Telithromycin is a possible cause of severe liver damage. The drug should probably be taken with caution until it is proven to be safe.

Figures

Tables

References

Letters

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Comments

Submit a Comment
Submit a Comment

Summary for Patients

Clinical Slide Sets

Terms of Use

The In the Clinic® slide sets are owned and copyrighted by the American College of Physicians (ACP). All text, graphics, trademarks, and other intellectual property incorporated into the slide sets remain the sole and exclusive property of the ACP. The slide sets may be used only by the person who downloads or purchases them and only for the purpose of presenting them during not-for-profit educational activities. Users may incorporate the entire slide set or selected individual slides into their own teaching presentations but may not alter the content of the slides in any way or remove the ACP copyright notice. Users may make print copies for use as hand-outs for the audience the user is personally addressing but may not otherwise reproduce or distribute the slides by any means or media, including but not limited to sending them as e-mail attachments, posting them on Internet or Intranet sites, publishing them in meeting proceedings, or making them available for sale or distribution in any unauthorized form, without the express written permission of the ACP. Unauthorized use of the In the Clinic slide sets will constitute copyright infringement.

Toolkit

Want to Subscribe?

Learn more about subscription options

Advertisement
Related Articles
Topic Collections
PubMed Articles
Forgot your password?
Enter your username and email address. We'll send you a reminder to the email address on record.
(Required)
(Required)